Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Midland/Odessa, TX

May 16, 2024Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 16, 2024, 5:59 PM CDT for Martin County, Midland County, Texas. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2024, 5:59 PM CDT (22:59 UTC)
Expired
May 16, 2024, 8:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:20 PM CDTFLASH FLOOD5 W Midland, TXOver the curb flash flooding on the SH 191 service road on the west side of Midland.
May 16, 6:42 PM CDTFLASH FLOOD2 Nw Midland, TXReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
May 16, 7:02 PM CDTFLASH FLOOD6 Nw Midland Internatio, TXGymnasium flooded.
May 16, 7:15 PM CDTFLASH FLOOD5 Wnw Midland, TXLoop 250 service road under water.
May 16, 7:19 PM CDTFLASH FLOOD1 S Midland, TXPhoto of flooded intersection at Big Spring St. and Florida Ave.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

817 
WGUS54 KMAF 162259
FFWMAF
TXC317-329-170100-
/O.NEW.KMAF.FF.W.0022.240516T2259Z-240517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
559 PM CDT Thu May 16 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  South Central Martin County in western Texas...
  Northwestern Midland County in western Texas...

* Until 800 PM CDT.

* At 559 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 3 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Midland, Midland International Air and Space Port, Midland 
  Airpark, Cotton Flat and Warfield.

This includes the following streams and drainages...
  Midland Draw and Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3201 10192 3188 10202 3187 10222 3200 10229
      3201 10229 3204 10229 3207 10229 3212 10203

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry
2 follow-up statements
523 
WGUS74 KMAF 162320
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
620 PM CDT Thu May 16 2024

TXC317-329-170100-
/O.CON.KMAF.FF.W.0022.000000T0000Z-240517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-Midland TX-
620 PM CDT Thu May 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTH CENTRAL MARTIN AND NORTHWESTERN MIDLAND COUNTIES...

At 620 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 2 to 3 
inches in 1 hour. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Midland, Midland International Air and Space Port, Midland 
  Airpark, Cotton Flat and Warfield.

This includes the following streams and drainages...
  Midland Draw and Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3201 10192 3188 10202 3187 10222 3200 10229
      3201 10229 3204 10229 3207 10229 3212 10203

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry
291 
WGUS74 KMAF 162324
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
624 PM CDT Thu May 16 2024

TXC317-329-170100-
/O.CON.KMAF.FF.W.0022.000000T0000Z-240517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-Midland TX-
624 PM CDT Thu May 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTH CENTRAL MARTIN AND NORTHWESTERN MIDLAND COUNTIES...

At 624 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. At 6:21 PM CDT, media reported 
over-the-curb flooding on Hwy 191 5 miles west of Midland.  The 
expected rainfall rate is 2 to 3 inches in 1 hour. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Midland, Midland International Air and Space Port, Midland 
  Airpark, Cotton Flat and Warfield.

This includes the following streams and drainages...
  Midland Draw and Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3201 10192 3188 10202 3187 10222 3200 10229
      3201 10229 3204 10229 3207 10229 3212 10203

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 12:53 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 16, 12:53 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1253 PM CDT Thu May 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 1250 PM CDT Thu May 16 2024

The short term forecast today is front-loaded, with potential
severe thunderstorms this afternoon into this evening before the
pattern becomes much more quiescent Friday through next week. The
much- advertised cold front has progressed to the vicinity of the
Pecos River, and while a blanket of low clouds encompassed areas
to the north, these clouds have started to lift and scatter, and
in areas with clearing, isolated showers and thunderstorms have
developed given ample moisture and ascent over the boundary in an
environment characterized by 1250-1500 J/kg MUCAPE. This ascent is
facilitated by a positively tilted trough to the west of the
region, maintaining southwesterly flow over Southeast New Mexico
and West Texas. Per latest water vapor imagery, this low remains
over western New Mexico, and will continue its eastward trek
through tonight, with falling heights and cooling temperatures
aloft contributing to steepening lapse rates, potentially in
excess of 9deg C/km by this afternoon. More robust convective
development is thus expected, with ample shear, considerable low-
level moisture, and the aforementioned steep lapse rates favorable
for supercell development on the cool side of the boundary this
afternoon. These initial supercells, likely across Southeast New
Mexico, the Upper Trans Pecos, and western Permian Basin, would
carry large hail and damaging winds as the primary concerns, with
antecedent atmospheric conditions yielding an expected transition
to multi-cell clusters and upscale growth as outflow boundaries
merge, a solution echoed by various CAMs. Once storms develop and
grow upscale, locally heavy rain and damaging winds/wet
microbursts become more of a concern, though hail potential will
still remain. Activity will gradually move east through this
evening as the aforementioned trough swings through the region,
though showers may linger over northeastern areas through late
tonight.

Temperatures overnight will trend a bit cooler, in the 50s for
most as drier air filters into the region as the dryline pushes
east and the cold front pushes south. Given continued cool
advection Friday, temperatures will remain below normal, topping
out in the 80s for most, with 90s mainly along the Rio Grande and
portions of the Lower Trans Pecos. Another round of showers and
thunderstorms is possible Friday afternoon, associated with a weak
shortwave on the back side of the departing trough, and primarily
over the higher terrain to the west and southwest where
orographic lifting will play a role. A lower chance exists across
the eastern Permian Basin as the shortwave translates across the
area, but chances remain low, around 10-15%, with no severe
weather expected. By Friday evening, storms will diminish, with a
dry forecast thereafter. Lows Friday night dip into the 50s and
60s once again, ahead of a big warm-up that'll begin this weekend,
and carry into next week.

JP

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 1250 PM CDT Thu May 16 2024

Following the short wave trough and associated cold front, below
average temperatures Thursday and Friday, a warming trend sets in
as a zonal/split jet flow pattern continues and ridging builds in
into early next week. Above average highs and lows are likely by
Saturday with mainly 90s and above for highs, upper 50s to upper
60s lows, with the first triple digits of the year forecast for
Midland/Odessa and many locations in the Permian Basin Sunday,
Monday, and possibly Tuesday under mostly clear skies and westerly
downslope winds. Except for higher elevations in the mountains,
everywhere should see highs at the very least reaching the mid to
upper 90s, 10 to 15 degrees above normal for mid May. Heat stress
could be an issue given the early timing of triple digit heat. A
cold front moving through mid week will drop temperatures closer
to average for the end of the long term next Wednesday and
Thursday, with highs ranging from the upper 80s and 90s to the
triple digits near the Rio Grande and lows ranging from the mid
50s northernmost Lea County and Permian Basin to 60s south and
lowers 70s near the Rio Grande, still 5 to 10 degrees above
average but not as warm as earlier in the week. At this time, we
are not expecting much if any rainfall with the cold front next
week, but we will continue to monitor the forecast for
consistently in signal of increasing or decreasing PoPs in
synoptic and mesoscale models.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu May 16 2024

MVFR CIGs continue at KMAF this hour, clearing to FEW-SCT040-050
by 19Z. Scattered TSRA developing around the Sacramento-Guadalupe
Ranges early this afternoon, moving east through the mid-afternoon
hours. Likely TS impacts across SE NM and Trans-Pecos areas
between 20-23Z, with temporary reductions to 2-4 miles within
storms. Surface winds generally 330-010 at 10-15 knots, with gusty
and variable winds around TSRA this afternoon. Storm threat
ending by sunset, with FEW-SCT140 overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               56  82  60  98 /  50  10   0   0
Carlsbad                 56  86  60  98 /  20  10   0   0
Dryden                   64  91  64 101 /  10  10   0   0
Fort Stockton            58  88  63  99 /  10  20   0   0
Guadalupe Pass           55  79  62  88 /  10  10   0   0
Hobbs                    54  82  56  95 /  40  10   0   0
Marfa                    50  83  53  92 /   0  10   0   0
Midland Intl Airport     57  83  60  98 /  30  10   0   0
Odessa                   57  84  61  98 /  30  10   0   0
Wink                     57  88  59 101 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....94
AVIATION...84
Hazardous weather outlook, May 16, 3:07 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
307 PM CDT Thu May 16 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-172015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
307 PM CDT Thu May 16 2024 /207 PM MDT Thu May 16 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect this afternoon and evening
for Southeast New Mexico, the Upper Trans Pecos, the Permian Basin,
and Culberson County. Large to very large hail, damaging winds, and
locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near-critical to critical fire weather conditions are possible
Sunday though Wednesday from southeastern New Mexico to the Big
Bend.

An early season heatwave is forecast this weekend into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 16, 4:52 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
452 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Flash Flood      3 SE Hobbs              32.70N 103.14W
05/16/2024                   Lea                NM   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&
Local storm report, May 16, 4:56 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
456 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Flash Flood      Hobbs                   32.73N 103.16W
05/16/2024                   Lea                NM   Public

            significant street flooding in city of
            Hobbs.

&&
Local storm report, May 16, 5:08 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
508 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             10 NNW Texon            31.36N 101.77W
05/16/2024  M3.00 Inch       Reagan             TX   Trained Spotter

            3 inch diameter hail measured, photo via
            Twitter/X.

&&
Local storm report, May 16, 5:49 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
549 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Hail             West Odessa             31.84N 102.50W
05/16/2024  E1.00 Inch       Ector              TX   Public

            multiple observations of quarter sized hail
            in West Odessa.

&&
Local storm report, May 16, 5:51 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
551 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Odessa                  31.85N 102.37W
05/16/2024  E1.75 Inch       Ector              TX   Public

            golf ball sized hail observed at University
            and Grandview in Odessa.

&&
Local storm report, May 16, 5:54 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
554 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Tstm Wnd Gst     6 NE Odessa             31.92N 102.30W
05/16/2024  E65 MPH          Ector              TX   NWS Employee

            Estimated 60 to 70 mph wind gusts at Billy
            Hext and SH 191.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:55 AM CDTSpecial Weather StatementMAFScurry50 min
May 16, 12:11 PM CDTSpecial Weather StatementMAFBorden49 min
May 16, 12:23 PM CDTSevere Thunderstorm WarningMAFScurry52 min
May 16, 1:01 PM CDTSpecial Weather StatementMAFBorden, Scurry44 min
May 16, 2:33 PM CDTSpecial Weather StatementMAFGaines42 min
May 16, 2:52 PM CDTSpecial Weather StatementMAFCulberson53 min
May 16, 3:09 PM CDTSpecial Weather StatementMAFAndrews51 min
May 16, 3:13 PM CDTSevere Thunderstorm WarningMAFAndrews50 min
May 16, 3:41 PM CDTSpecial Weather StatementMAFLoving49 min
May 16, 3:42 PM CDTSpecial Weather StatementMAFWard48 min
May 16, 3:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines63 min
May 16, 3:54 PM CDTSpecial Weather StatementMAFAndrews51 min
May 16, 4:10 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
May 16, 4:34 PM CDTSpecial Weather StatementMAFWard41 min
May 16, 4:35 PM CDTSpecial Weather StatementMAFReagan, Upton40 min
May 16, 4:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler66 min
May 16, 4:40 PM CDTSevere Thunderstorm WarningMAFReagan, Upton65 min
May 16, 4:45 PM CDTSevere Thunderstorm WarningMAFCrane, Ward60 min
May 16, 5:09 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler66 min
May 16, 5:28 PM CDTFlash Flood WarningMAFEctor, Midland2 hr
May 16, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFReagan21 min
May 16, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFEctor, Glasscock, Martin, Midland57 min
May 16, 6:08 PM CDTSpecial Weather StatementMAFCrane, Ector, Loving, Ward, Winkler52 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningMAFReagan32 min
May 16, 6:16 PM CDTSpecial Weather StatementMAFGlasscock, Midland, Upton59 min
May 16, 6:21 PM CDTDust Storm AdvisoryMAFCrane, Pecos, Reeves, Ward24 min
May 16, 6:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton60 min
May 16, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Howard, Martin, Midland60 min
May 16, 6:47 PM CDTSpecial Weather StatementMAFBorden, Howard43 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.